Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 32, NWS Key West, FL

April 20, 2021

NWS Key West, FL issued this special marine warning at Apr 20, 2021, 2:24 AM EDT. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2021, 2:24 AM EDT (06:24 UTC)
Expired
Apr 20, 2021, 2:46 AM EDT
In force
22 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

797 
WHUS52 KKEY 200624
SMWKEY
GMZ031-200700-
/O.NEW.KKEY.MA.W.0032.210420T0624Z-210420T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
224 AM EDT Tue Apr 20 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 300 AM EDT.

* At 223 AM EDT, a strong thunderstorm was located over Crocodile
  Dragover, moving northeast at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Twisty Mile, End Key, Mosquito Point, Crocodile Dragover and
  Manatee Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2526 8038 2503 8066 2516 8082 2520 8078
      2516 8080 2518 8077 2514 8072 2519 8076
      2518 8073 2521 8073 2514 8071 2522 8063
      2520 8059 2522 8060 2524 8057 2524 8051
      2520 8050 2523 8050 2529 8040
TIME...MOT...LOC 0623Z 223DEG 31KT 2515 8067 

HAIL...0.00IN
WIND...>34KTS

$$

Jacobson
1 follow-up statement
440 
FZUS72 KKEY 200646
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
246 AM EDT Tue Apr 20 2021

GMZ031-200656-
/O.CAN.KKEY.MA.W.0032.000000T0000Z-210420T0700Z/
246 AM EDT Tue Apr 20 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters in Florida Bay.

LAT...LON 2526 8038 2503 8066 2516 8082 2520 8078
      2516 8080 2518 8077 2514 8072 2519 8076
      2518 8073 2521 8073 2514 8071 2522 8063
      2520 8059 2522 8060 2524 8057 2524 8051
      2520 8050 2523 8050 2529 8040
TIME...MOT...LOC 0644Z 223DEG 31KT 2530 8052 

$$

Jacobson

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 19, 8:59 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 19, 8:59 PM EDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
859 PM EDT Mon Apr 19 2021

.DISCUSSION...
A fairly active convective evening over the Florida Keys coastal
waters. Several thunderstorms have developed from cumulus fields
over the Florida Straits and progressed towards the northeast near
20 knots. Storm tops have been just shy of 45 kft, and have been
more organized than a typical pulse thunderstorm scenario. One
thunderstorm north of Key West breifly popped above 50 kft.This
is not surprising since the Key West evening sounding revealed a
good degree of convective instability. Precipitable water values
are up around 2 inches, and the boundary layer from 700mb down is
close to saturation. ML CAPE is approaching 3000 J/kg with
virtually no inhibition. Therefore, any lift from boundaries or
thunderstorm outflow will produce a convective cell. New cells are
now forming well southwest of the Lower Keys - also moving
swiftly towards the northwest. So it would seem that this
convection will last well into the overnight hours.

&&

.MARINE...
Scattered showers and thunderstorms will impact the Keys coastal
and nearshore waters for the remainder of the evening and
overnight. Some of these storms could be strong, producing wind
gusts approaching 34 knots. Storms that do develop will be moving
rapidly towards the northwest, between 20 and 25 knots. Winds will
be generally from the southwest around 10 knots, but can
dramatically shift and strengthen in the vicinity of showers and
storms.

&&

.AVIATION...
Although VFR conditions will generally prevail at both the Key
West and Marathon terminals, passing strong showers and storms can
result in brief periods of MVFR or even IFR conditions, mainly at
the Key West terminal overnight. There is not enough certainty in
the timing and location of the storms as the evening progresses,
so there may be amendments to the terminal forecast as events
unfold.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....Devanas
Data Acquisition.....KR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 19, 4:47 AM EDT, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
447 AM EDT Mon Apr 19 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-200900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
447 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible late this afternoon and
tonight. The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally strong gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated thunderstorms are possible on Thursday. The primary
thunderstorm hazard will be cloud to surface lightning strikes.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:44 PM EDTSpecial Marine WarningKEY31 min
Apr 19, 9:12 PM EDTSpecial Marine WarningKEY33 min
Apr 19, 9:54 PM EDTSpecial Marine WarningKEY21 min
Apr 20, 12:09 AM EDTSpecial Marine WarningKEY51 min
Apr 20, 12:57 AM EDTSpecial Marine WarningKEY63 min
Apr 20, 3:57 AM EDTAreal Flood AdvisoryKEYMonroe2 hr
Apr 20, 1:18 PM EDTSpecial Marine WarningKEY57 min
Apr 20, 2:08 PM EDTSpecial Marine WarningKEY48 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.